The Course of Neuropathic Symptoms in Relation to Adjuvant Chemotherapy Among Elderly Patients With Stage III Colon Cancer: A Longitudinal Study
Among the elderly, the impairment of functional capacities due to neuropathy can have a significant impact. The aim of the present study was to investigate the course of neuropathic symptoms among elderly patients with stage III colon cancer treated with CAPOX (capecitabine, oxaliplatin), capecitabine monotherapy, or no adjuvant chemotherapy.Materials and Methods:
The Netherlands Cancer Registry was used to select patients with stage III colon cancer and aged ≥ 70 years. Questionnaires were sent after resection (T1) and 6 (T2) and 12 months (T3) later. Neuropathy was measured using the European Organization for Research and Treatment of Cancer Quality of Life Questionnaire-Chemotherapy-Induced Peripheral Neuropathy 20. Logistic generalized estimating equations analyses were used to evaluate the effect of chemotherapy on the course of neuropathic symptoms.Results:
Of 155 eligible patients, 117 (76%) completed the T1 questionnaire, and 69 and 59 completed the T2 and T3 questionnaires, respectively. The course of the sensory symptoms tingling fingers or hands, tingling toes or feet, numbness in fingers or hands, and numbness in toes or feet was significantly unfavorable for patients treated with adjuvant chemotherapy (CAPOX or capecitabine) compared with that for patients who had not received adjuvant chemotherapy. The course of numbness in toes or feet also differed significantly between patients treated with CAPOX (T1, 7%; T2, 50%; T3, 42%) and patients treated with capecitabine (T1, 17%; T2, 31%; T3, 8%). Additionally, patients treated with capecitabine reported significantly less tingling toes or feet (T1, 6%; T2, 25%; T3, 7%) compared with patients treated with CAPOX (T1, 0%; T2, 50%; T3, 58%).Conclusion:
The course of several sensory symptoms over time was less favorable for elderly patients with colon cancer treated with chemotherapy. Moreover, CAPOX was associated with more symptoms in toes and feet compared with capecitabine. It is important to inform patients of these risks to enable informed decision-making.
The course of neuropathic symptoms among elderly patients with stage III colon cancer treated with CAPOX (capecitabine, oxaliplatin), capecitabine, or no chemotherapy was investigated. A total of 117 patients (76%) selected from the Netherlands Cancer Registry completed the first questionnaire. The course of several sensory symptoms was less favorable for patients treated with chemotherapy. Moreover, CAPOX was associated with more symptoms in the toes and feet than was capecitabine.